Hail, Grayson
- When
- March 9, 1:06 AM CST
- Where
- Grayson County, 2.41 mi WNW of Farmington
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.480, -96.690
Reported via mPing.
A slow moving cold front produced training thunderstorms across parts of the region, some of which produced flash flooding in Grayson County. One severe storm also occurred in the Waco area of Central Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
A slow moving cold front produced training thunderstorms across parts of the region, some of which produced flash flooding in Grayson County. One severe storm also occurred in the Waco area of Central Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 8, 11:55 PM CST, 1 hour 11 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 1155 PM CST Wed Mar 8 2023 ...New Aviation... .SHORT TERM... /Issued 712 PM CST Wed Mar 8 2023/ /Through Friday Morning/ BLUF: A humid and dreary short term is expected for North and Central Texas through Friday morning as periodic rain chances continue. The weak front is currently draped across our southern Central Texas counties this evening, and will stall along the southern fringes of the CWA. Another piece of energy looks to make its way eastward across the Red River tonight, bringing renewed forcing for showers and storms overnight. Best chances for rain will continue to be confined to near and along the Red River. The severe threat is low at this time, though any of the more robust cell could produce small to marginally-severe hail and heavy rain. Instances of localized flooding have been reported near the Red River over the last few hours, and will continue to be possible overnight with any training convection. Over the day on Thursday, the stalled front will be ushered northward as a warm front. Increased isentropic upglide on the northward periphery of the front will allow for additional showers and storms along and ahead of the warm front. Once again, small hail and heavy rain will be the main concerns with any stronger cell. Patchy fog, sometimes dense in nature, is expected along and north of the warm front. If you come across dense fog when out and about, drive slowly and with low beams on! Thanks to the warm front essentially bisecting the region, there will be a sharp temperature gradient. Expect afternoon highs to range between the mid-upper 60s along the Red River to the low 80s in our far southern Central Texas counties. The frontal push-and-pull game continues Thursday evening as another cold front is pushed through the region. In response, increased chances for showers and storms will shift southward across Central Texas overnight into Friday morning. The aforementioned hazards will still be relevant as efficient shear and MUCAPE allow for strong to marginally- severe storms. Periods of heavy rain will occur with 1.3+ PWATs, and could produce localized flooding issues. Prater && .LONG TERM... /Issued 206 PM CST Wed Mar 8 2023/ /Thursday Night and Beyond/ A cold front will approach North Texas late Thursday evening into Thursday night as surface high pressure filters into the Plains behind a rapid eastward moving low pressure system. Showers and thunderstorms are expected to develop as the frontal boundary interacts with an anomalously moist airmass and a weak shortwave passes overhead in the zonal flow aloft. The greatest rain chances will occur generally south of I-20 Thursday evening into Thursday night. Long, skinny CAPE profiles and high PWATs will promote efficient rain rates and may lead to instances of minor flash flooding, especially in low-lying, flood-prone areas. An additional 0.5-1" of rainfall is expected generally south of the I-20 corridor with localized 2+" amounts possible. Precipitation may continue into Friday morning across our Central Texas and Brazos Valley counties as the cold front slows and stalls just south of our CWA. Friday will see cooler temperatures behind the cold front with afternoon highs in the mid to upper 60s across most of North and Central Texas. Low-level southerly flow looks to return to the region by Friday evening as pressure falls occur in the lee of the Rockies with persistent zonal flow aloft. By Saturday morning, a period of strong warm/moist advection will begin across the region as southerly flow increases in response to surface low pressure translating into the Plains. Breezy conditions with sustained southerly winds of 15-20 mph gusting to 30 mph are expected Saturday. Dewpoints in the low to mid 60s are likely to sprawl across North and Central Texas by Saturday afternoon. A conditional severe weather threat may materialize late Saturday afternoon into Saturday evening. A strong capping inversion may inhibit convection from developing, but ascent from a weak passing shortwave and convergence along a dryline approaching from the west could help parcels achieve their LFC. Sufficient instability and deep-layer shear will support a few isolated severe thunderstorms generally along and east of Highway 281 if deep convection is able to develop. Additional showers and thunderstorms may be possible across our eastern and southeastern zones late Saturday night into Sunday morning as a cold front associated with the aforementioned low pressure system pushes through the area. By midday Sunday, the cold front will have pushed through the entirety of the CWA leaving in its wake cool, dry, breezy weather. Widespread afternoon highs in the 60s, possibly upper 50s across our northwestern zones, are likely early next week behind this system. Locations along the Red River could see overnight lows drop into the upper 30s Sunday night and Monday night. Langfeld && .AVIATION... /NEW/ /06Z TAFs/ Showers and thunderstorms continue across North Texas late this evening. Thunderstorm activity should remain north of the terminals, so VCSH has been maintained in the TAF. Ceilings will continue to deteriorate to IFR/LIFR, and the development of fog will likely result in visibility reductions, especially across D10. Winds are generally out of the east/northeast, but will be fairly variable for the remainder of the night as wind speeds fall below 5 knots. A lull in precipitation is expected later Thursday morning through the afternoon, but persistent showers and storms near the Red River will continue to impact Bowie and Bonham cornerposts. Any fog is expected to dissipate by late morning or midday, and at least some improvement to ceilings is expected Thursday afternoon. KACT will likely have several hours of VFR, with MVFR prevailing across D10. Another round of showers and thunderstorms is expected with a cold front this afternoon through this evening. VCTS has been introduced at all terminals with a north wind shift advertised with the passage of the front. MVFR or potentially IFR ceilings are possible for a few hours behind the front and showers/storms, but flying conditions may finally improve late tomorrow night. Barnes && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 54 72 51 66 55 / 30 40 40 0 5 Waco 55 77 55 64 55 / 5 30 80 10 0 Paris 54 67 47 63 50 / 70 70 40 0 0 Denton 51 69 46 64 52 / 50 40 30 0 5 McKinney 53 69 47 64 53 / 50 60 40 0 0 Dallas 55 72 51 66 55 / 30 50 40 5 0 Terrell 56 73 52 66 54 / 20 50 50 5 0 Corsicana 58 77 57 67 57 / 5 40 70 10 0 Temple 56 80 57 66 55 / 5 30 70 20 0 Mineral Wells 49 70 48 66 53 / 30 30 20 5 5 && .FWD WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Fort Worth TX 549 PM CST Wed Mar 8 2023 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-091230- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 549 PM CST Wed Mar 8 2023 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Tonight. Isolated thunderstorms are possible across North Texas tonight. The severe threat is low at this time, but a few storms may be able to produce small to marginally severe hail and brief heavy rain. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Isolated thunderstorms are possible Thursday with more widespread thunderstorms expected Thursday night. Some storms may produce heavy rain and localized minor flooding Thursday night, especially south of the I-20 corridor. The severe threat will remain low with small hail being the main hazard. Thunderstorm chances return late Saturday afternoon into Saturday evening. A conditional severe weather threat could materialize during this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Fort Worth TX
1013 PM CST Wed Mar 8 2023
TXZ101-102-090445-
Wise TX-Jack TX-
1013 PM CST Wed Mar 8 2023
...A strong thunderstorm will impact portions of northwestern Wise
and southeastern Jack Counties through 1045 PM CST...
At 1013 PM CST, Doppler radar was tracking a strong thunderstorm near
Jacksboro, moving east at 45 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Bridgeport, Jacksboro, Chico, Fort Richardson State Park, Runaway
Bay, Lake Bridgeport, Cundiff, Lost Creek Reservoir, Wizard Wells,
Vineyard, Park Springs and Crafton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3315 9771 3309 9832 3313 9833 3325 9824
3331 9817 3343 9787 3343 9777
TIME...MOT...LOC 0413Z 257DEG 37KT 3325 9811
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
PraterSpecial Weather Statement
National Weather Service Fort Worth TX
1041 PM CST Wed Mar 8 2023
TXZ101-102-090515-
Wise TX-Jack TX-
1041 PM CST Wed Mar 8 2023
...A strong thunderstorm will impact portions of northwestern Wise
and east central Jack Counties through 1115 PM CST...
At 1041 PM CST, Doppler radar was tracking a strong thunderstorm over
Lake Bridgeport, or near Bridgeport, moving east at 45 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Decatur, Bridgeport, Alvord, Chico, Runaway Bay, Lake Bridgeport,
Vineyard and Wizard Wells.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3321 9751 3316 9799 3324 9795 3332 9797
3344 9764 3343 9756
TIME...MOT...LOC 0441Z 258DEG 38KT 3325 9784
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
PraterSpecial Weather Statement
National Weather Service Fort Worth TX
1114 PM CST Wed Mar 8 2023
TXZ102-103-090545-
Denton TX-Wise TX-
1114 PM CST Wed Mar 8 2023
...A strong thunderstorm will impact portions of northeastern Wise
and northwestern Denton Counties through 1145 PM CST...
At 1114 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Decatur, moving east at 45 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Denton, Sanger, Krum, Ray Roberts Park Johnson Branch, Bolivar,
Greenwood, Slidell, Stony and Lake Ray Roberts.
This includes Interstate 35 between mile markers 470 and 481.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3342 9706 3326 9708 3320 9755 3336 9757
3343 9741
TIME...MOT...LOC 0514Z 251DEG 39KT 3330 9746
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
BonnetteSpecial Weather Statement
National Weather Service Fort Worth TX
1200 AM CST Thu Mar 9 2023
TXZ092-093-103-090630-
Denton TX-Grayson TX-Cooke TX-
1200 AM CST Thu Mar 9 2023
...A strong thunderstorm will impact portions of northeastern Denton,
southeastern Cooke and southwestern Grayson Counties through 1230 AM
CST...
At 1200 AM CST, Doppler radar was tracking a strong thunderstorm near
Sanger, moving east at 25 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Denton, Sanger, Celina, Pilot Point, Aubrey, Krugerville, Ray Roberts
Park Isle Du Bois, Ray Roberts Park Johnson Branch, Tioga and Lake
Ray Roberts.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3326 9717 3343 9716 3350 9683 3326 9684
TIME...MOT...LOC 0600Z 255DEG 22KT 3335 9711
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
BonnetteSpecial Weather Statement
National Weather Service Fort Worth TX
1225 AM CST Thu Mar 9 2023
TXZ092-093-103-104-090700-
Collin TX-Denton TX-Grayson TX-Cooke TX-
1225 AM CST Thu Mar 9 2023
...A strong thunderstorm will impact portions of northern Denton,
northwestern Collin, southeastern Cooke and southwestern Grayson
Counties through 100 AM CST...
At 1224 AM CST, Doppler radar was tracking a strong thunderstorm
over Pilot Point, and another 3 miles west of Sanger. Both
thunderstorms are moving east northeast at 30 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sanger, Celina, Pilot Point, Aubrey, Collinsville, Gunter,
Dorchester, Ray Roberts Park Isle Du Bois, Ray Roberts Park Johnson
Branch, Tioga, Road Runner, Valley View, Weston, Ethel, Lois, Lake
Ray Roberts, Bolivar, Burns and Slidell.
This includes Interstate 35 between mile markers 474 and 488.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3359 9665 3334 9666 3329 9739 3342 9738
3351 9725
TIME...MOT...LOC 0623Z 258DEG 25KT 3340 9695
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
BonnetteSpecial Weather Statement
National Weather Service Fort Worth TX
1259 AM CST Thu Mar 9 2023
TXZ092-093-103-104-090745-
Collin TX-Denton TX-Grayson TX-Cooke TX-
1259 AM CST Thu Mar 9 2023
...A strong thunderstorm will impact portions of northeastern Denton,
northwestern Collin, southeastern Cooke and southern Grayson Counties
through 145 AM CST...
At 1257 AM CST, Doppler radar was tracking a strong thunderstorm
near Gunter and another over Ray Roberts Lake. Both storms are
moving east northeast at 25 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sherman, Sanger, Anna, Celina, Pilot Point, Van Alstyne, Howe,
Collinsville, Whitewright, Gunter, Bells, Tom Bean, Dorchester, Ray
Roberts Park Isle Du Bois, Ray Roberts Park Johnson Branch, Lake
Kiowa, Valley Lake, Tioga, Road Runner and Valley View.
This includes Interstate 35 between mile markers 479 and 490.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3365 9638 3336 9639 3337 9727 3353 9723
TIME...MOT...LOC 0657Z 256DEG 24KT 3343 9668
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
BonnetteThe Dallas/Ft Worth radar (KFWS), 116 km away, was scanning. The volume nearest the first event began at 07:04 UTC.
5 flash flood, 3 hail, 2 flood, 1 thunderstorm wind. Local standard time, as filed.
Reported via mPing.
Emergency management reported one-inch diameter hail in Howe, TX.
Emergency management reported that Hwy 289 at Whispering Winds was closed due to high water.
Emergency management reported that U.S. Highway 75 at FM 902 was impassable due to high water.
Fire and rescue reported swift water multiple feet high and several road closures in the city of Gunter, TX.
Emergency management reported that U.S. Highway 377 near the Grayson/Denton County line was impassable due to high water over the roadway.
Emergency management reported that floodwaters washed the top layer of asphalt off of the road near the intersection of FM 121 and Westman Road, about 2 miles west of Gunter, TX.
The 600 block of Bois de Arc was washed out.
Randell Lake Dr was washed out due to heavy rainfall that caused the creek to rise.
Fire and rescue reported downed trees and damage to a well house on County Road 485 immediately south of the Henderson County line.
A public report indicated one inch diameter hail about 5 miles west of Waco.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089468, 1089030, 1092453, 1089015, 1089018, 1089019, 1089028, 1092456, 1092454, 1089034, 1089032.